Hail, Murray
- When
- September 29, 3:51 PM CST to 3:54 PM CST
- Where
- Murray County, 1.21 mi SE of Lake Wilson
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 43.990, -95.950
Hail was mostly nickel to quarter size.
Scattered thunderstorms developed along a frontal boundary during the mid to late afternoon as convergence moved from far eastern South Dakota into southwest Minnesota. A decent amount of mid-level instability resulted in MLCAPE up to 1500 J/kg while deep-layer shear remained largely less than 30 kts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Scattered thunderstorms developed along a frontal boundary during the mid to late afternoon as convergence moved from far eastern South Dakota into southwest Minnesota. A decent amount of mid-level instability resulted in MLCAPE up to 1500 J/kg while deep-layer shear remained largely less than 30 kts. This environment favored storms that produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 29, 2:19 PM CST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 319 PM CDT Fri Sep 29 2023 .SHORT TERM...(This Evening through Saturday) Issued at 303 PM CDT Fri Sep 29 2023 KEY MESSAGES: 1) Low chance for some thunderstorm development tonight over southeastern SD, northwestern IA, and southwestern MN. We are not expecting severe weather at this time. 2) Warm temperatures this weekend may lead to meeting or breaking a few record highs and record warm lows. 3) Saturday night winds begin to increase and will result in a windy day Sunday through Monday. Gusts up to 40 mph are possible Sunday, gusts Monday up to 30 mph. 4) As a result of the extended windy period, fire danger will be elevated during this time. --------------------------------------------------------------------- A line of lingering showers is moving northeast through Kingsbury, and Brookings counties. These showers are expected to continue to move out over the next few hours. THIS AFTERNOON: A shortwave and associated weak boundary continues to move through the area this afternoon. Some evening redevelopment of thunderstorms is possible, however confidence is low due to a slight cap and weak subsidence in the 850-650 mb layer. Midlevel lapse rates are moderate, 7 to 7.5 C, with MLCAPE around 1000-1500 J/kg. The better shear is offset to the northwest of the better instability. As such, we do not expect severe weather, however a few stronger storms could produce marginally severe hail up to a quarter of an inch. If storms develop they will be isolated to scattered in nature, with the area most likely to see anything being southeastern SD and southwestern MN. Winds this afternoon will be southerly, becoming northerly behind the boundary. Areas along the Missouri River Valley into northwestern IA and southern MN where clouds have cleared off a little faster will also warm a little more. Highs in this area will be in the 80s to low 90s. Winds will also be gustier over the areas with less clouds where mixing has been better. Gusts in the upper teens to low 20s will slowly ease overnight. Areas west of the James river and north of I-90 staying a bit cooler in the upper 70s. Lows tonight will be warm over extreme southeastern SD and northwestern IA, in the upper 60s. Areas with the cooler highs today will dip into the 50s. Our northern counties from roughly Chamberlain east to Marshall may see some patchy fog develop near sunrise. TOMORROW: Saturday should be dry and even warmer. A few record highs may be met or broken tomorrow in southeastern SD and northeastern IA as highs will be in the low 90s. Mid to upper 80s for everywhere else. We may also meet or break a few record warm lows Saturday night. Widespread lows will be in the upper 60s to low 70s. Winds Saturday will turn from northerly to easterly, eventually becoming southeasterly around 5 to 10 mph. Wind gusts in the teens to low 20s for Saturday afternoon. Winds will increase overnight as a strong low level jet kicks in around midnight. Sustained winds will increase to 15 to 20 mph with gusts 25 to 30 mph. Strong winds continue through Saturday night. .LONG TERM...(Saturday Night through Friday) Issued at 303 PM CDT Fri Sep 29 2023 SUNDAY - MONDAY: Seasonally warm temperatures look to continue as an omega block strengthens across the central CONUS. Similar to the previous forecast package, have continued to nudge afternoon highs a bit warmer given the optimal conditions in place for efficient mixing. As a result, have temperatures climbing into the mid 80s to lower 90s, which may put a few records in jeopardy. That being said, think we stand a better chance at tying/breaking records Sunday morning, given that overnight lows are only forecast to fall into the upper 60s to lower 70s. Will also see breezy southerly winds prevail during this time, with gusts between 30 to 40 mph possible Sunday and gusts between 20 to 30 mph possible Monday. Thus, while wind advisory levels do not look likely, do think it's worth noting that fire weather concerns may become a bit elevated during this time. As of now, dew points in the upper 50s to lower 60s should keep minimum RH levels around 40 to 45 percent. However, if strong mixing results in lower afternoon dew points, the gusty winds could result in elevated fire danger, especially in areas where grasses/crops are locally drier. MONDAY NIGHT - WEDNESDAY: Upper level trough over the western CONUS ejects northeastward toward the Rockies Monday night, causing the aforementioned omega block to shift further eastward. While some timing differences still exist, overall model consensus has cooler temperatures and unsettled weather returning to the region by daybreak Tuesday ahead of the troughs associated sfc cold front. Nonetheless, still not confident enough to deviate too much from NBM's 40 to 60 percent PoPs at this time. In regard to temperatures, look for afternoon highs in the mid to upper 70s Tuesday to fall into the low to mid 60s by Wednesday. THURSDAY-FRIDAY: Model consistency begins to wane substantially by the end of the period in regard to how the upper level pattern will evolve. While a few lingering showers may still be possible Thursday morning, should see largely dry conditions return, with temperatures much closer to seasonal norms. Currently have highs rising into the upper 50s to 60s, with overnight lows falling into the 40s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1257 PM CDT Fri Sep 29 2023 As of 18Z Friday, there are some light showers in a rough line from Plankinton, SD northeast to Arlington, SD. These showers are expected to continue to move to the northeast over the next few hours. No impacts to TAF sites are expected. VFR conditions are expected for the period. There is a low chance for the development of isolated to scattered storms developing along and east of Highway 81 tonight around/after 00Z. Sites most likely to experience showers are KFSD, with KSUX on the southern fringe of shower activity. Brief IFR to MVFR visibility in the vicinity of showers is possible. Confidence in development is low, and so have left mention of thunderstorms out of the TAF. Showers should have dissipated/exited to the northeast between 06-08Z. A brief window between 03-08Z of LLWS is possible at KSUX with speed shear between 35 and 40 kts at about 2000 feet. Fog/low stratus possible for KHON and KFSD by sunrise Saturday, but confidence is too low at this point to include in the TAF. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...AJP LONG TERM...SST AVIATION...AJP
Hazardous Weather Outlook National Weather Service Sioux Falls SD 428 AM CDT Fri Sep 29 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-300930- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 428 AM CDT Fri Sep 29 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. An area of showers and thunderstorms will move across southeast South Dakota this morning. Stronger storms may produce small hail and wind gusts to 40 mph, but severe weather is not expected. Additional storms may develop near and east of Highway 81 from Brookings to Yankton South Dakota from mid-afternoon into this evening. If these storms develop, isolated stronger storms could produce hail up to quarter size, with the main threat occurring between 4 pm and 9 pm. Lightning could also impact any outdoor activities. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Well above normal temperatures with highs in the 80s to lower 90s are expected this weekend into early next week, accompanied at times by gusty south winds. The warm temperatures and gusty winds may lead to areas of elevated fire danger on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Sioux Falls radar (KFSD), 77 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
4 hail. Local standard time, as filed.
Hail was mostly nickel to quarter size.
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Hail varied from pea to walnut size on the south side of Lake Shetek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140984, 1140985, 1140986, 1140987.